Hyperacute paraplegia and neurovascular (immuno vasculotoxic) catastrophe of nicolau syndrome: Primum non nocere

Bhaskara P. Shelley, Prasanth Prasad, Malla M. Manjunath, Shrijeet Chakraborti

Research output: Contribution to journalArticle

Abstract

A case of Nicolau syndrome (NS) in a 36-year-old adult taking an unusual and devastating hyperacute irreversible paraplegia after an intramuscular injection of benzathine penicillin as a part of routine chemoprophylaxis of her rheumatic heart disease is reported. Although this syndrome is a considerably rare, iatrogenic and underappreciated dermatologic entity, we reiterate in this report, its extracutaneous systemic potential for a catastrophic neurovascular phenomenon and morbidity as well as its possible preventive measures. The apoplectiform onset of T10 flaccid areflexic paraplegia, with the cutaneous hallmark of 'embolia cutis medicamentosa' was corroborated by magnetic resonance imaging evidence of centromedullary complete cord involvement from T10 to conus medullaris. Combination therapy with pulse methylprednisolone, low-molecular-weight heparin, and pentoxifylline infusion proved unsuccessful. The skin biopsy and direct immunofluorescence revealed features were consistent with NS with overlap features of leukocytoclastic vasculitis, hitherto not reported. The literature of this preventable and iatrogenic disorder is reviewed, and plausible etiology is discussed.

Original languageEnglish
Pages (from-to)104-108
Number of pages5
JournalAnnals of Indian Academy of Neurology
Volume22
Issue number1
DOIs
Publication statusPublished - 01-01-2019

Fingerprint

Paraplegia
Penicillin G Benzathine
Rheumatic Heart Disease
Pentoxifylline
Direct Fluorescent Antibody Technique
Skin
Low Molecular Weight Heparin
Intramuscular Injections
Chemoprevention
Methylprednisolone
Spinal Cord
Magnetic Resonance Imaging
Morbidity
Biopsy
Nicolau Syndrome
Therapeutics

All Science Journal Classification (ASJC) codes

  • Clinical Neurology

Cite this

@article{8ab8d6d897974fe0b1902740cae8cd58,
title = "Hyperacute paraplegia and neurovascular (immuno vasculotoxic) catastrophe of nicolau syndrome: Primum non nocere",
abstract = "A case of Nicolau syndrome (NS) in a 36-year-old adult taking an unusual and devastating hyperacute irreversible paraplegia after an intramuscular injection of benzathine penicillin as a part of routine chemoprophylaxis of her rheumatic heart disease is reported. Although this syndrome is a considerably rare, iatrogenic and underappreciated dermatologic entity, we reiterate in this report, its extracutaneous systemic potential for a catastrophic neurovascular phenomenon and morbidity as well as its possible preventive measures. The apoplectiform onset of T10 flaccid areflexic paraplegia, with the cutaneous hallmark of 'embolia cutis medicamentosa' was corroborated by magnetic resonance imaging evidence of centromedullary complete cord involvement from T10 to conus medullaris. Combination therapy with pulse methylprednisolone, low-molecular-weight heparin, and pentoxifylline infusion proved unsuccessful. The skin biopsy and direct immunofluorescence revealed features were consistent with NS with overlap features of leukocytoclastic vasculitis, hitherto not reported. The literature of this preventable and iatrogenic disorder is reviewed, and plausible etiology is discussed.",
author = "Shelley, {Bhaskara P.} and Prasanth Prasad and Manjunath, {Malla M.} and Shrijeet Chakraborti",
year = "2019",
month = "1",
day = "1",
doi = "10.4103/aian.AIAN_298_18",
language = "English",
volume = "22",
pages = "104--108",
journal = "Annals of Indian Academy of Neurology",
issn = "0972-2327",
publisher = "Medknow Publications and Media Pvt. Ltd",
number = "1",

}

Hyperacute paraplegia and neurovascular (immuno vasculotoxic) catastrophe of nicolau syndrome : Primum non nocere. / Shelley, Bhaskara P.; Prasad, Prasanth; Manjunath, Malla M.; Chakraborti, Shrijeet.

In: Annals of Indian Academy of Neurology, Vol. 22, No. 1, 01.01.2019, p. 104-108.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Hyperacute paraplegia and neurovascular (immuno vasculotoxic) catastrophe of nicolau syndrome

T2 - Primum non nocere

AU - Shelley, Bhaskara P.

AU - Prasad, Prasanth

AU - Manjunath, Malla M.

AU - Chakraborti, Shrijeet

PY - 2019/1/1

Y1 - 2019/1/1

N2 - A case of Nicolau syndrome (NS) in a 36-year-old adult taking an unusual and devastating hyperacute irreversible paraplegia after an intramuscular injection of benzathine penicillin as a part of routine chemoprophylaxis of her rheumatic heart disease is reported. Although this syndrome is a considerably rare, iatrogenic and underappreciated dermatologic entity, we reiterate in this report, its extracutaneous systemic potential for a catastrophic neurovascular phenomenon and morbidity as well as its possible preventive measures. The apoplectiform onset of T10 flaccid areflexic paraplegia, with the cutaneous hallmark of 'embolia cutis medicamentosa' was corroborated by magnetic resonance imaging evidence of centromedullary complete cord involvement from T10 to conus medullaris. Combination therapy with pulse methylprednisolone, low-molecular-weight heparin, and pentoxifylline infusion proved unsuccessful. The skin biopsy and direct immunofluorescence revealed features were consistent with NS with overlap features of leukocytoclastic vasculitis, hitherto not reported. The literature of this preventable and iatrogenic disorder is reviewed, and plausible etiology is discussed.

AB - A case of Nicolau syndrome (NS) in a 36-year-old adult taking an unusual and devastating hyperacute irreversible paraplegia after an intramuscular injection of benzathine penicillin as a part of routine chemoprophylaxis of her rheumatic heart disease is reported. Although this syndrome is a considerably rare, iatrogenic and underappreciated dermatologic entity, we reiterate in this report, its extracutaneous systemic potential for a catastrophic neurovascular phenomenon and morbidity as well as its possible preventive measures. The apoplectiform onset of T10 flaccid areflexic paraplegia, with the cutaneous hallmark of 'embolia cutis medicamentosa' was corroborated by magnetic resonance imaging evidence of centromedullary complete cord involvement from T10 to conus medullaris. Combination therapy with pulse methylprednisolone, low-molecular-weight heparin, and pentoxifylline infusion proved unsuccessful. The skin biopsy and direct immunofluorescence revealed features were consistent with NS with overlap features of leukocytoclastic vasculitis, hitherto not reported. The literature of this preventable and iatrogenic disorder is reviewed, and plausible etiology is discussed.

UR - http://www.scopus.com/inward/record.url?scp=85059869349&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85059869349&partnerID=8YFLogxK

U2 - 10.4103/aian.AIAN_298_18

DO - 10.4103/aian.AIAN_298_18

M3 - Article

AN - SCOPUS:85059869349

VL - 22

SP - 104

EP - 108

JO - Annals of Indian Academy of Neurology

JF - Annals of Indian Academy of Neurology

SN - 0972-2327

IS - 1

ER -